Class III antiarrhythmics and phenytoin: teratogenicity due to embryonic cardiac dysrhythmia and reoxygenation damage.Curr Pharm Des. 2001 Jun; 7(9):787-802.CP
Class III antiarrhythmic drugs, like almokalant, dofetilide and ibutilide, cause a spectrum of malformations in experimental teratology studies. The pattern of developmental toxic effects is very similar to those reported for phenytoin, which is an established human and animal teratogen. The toxic effects are characterised by embryonic death, decreased fetal weights, and stage specific malformations, such as distal digital reductions, orofacial clefts and cardiovascular defects. Class III antiarrhythmics decrease the excitability of cardiac cells by selectively blocking the rapid component of the delayed rectified potassium channel (IKr), resulting in prolongation of the repolarisation phase of the action potential. Phenytoin, which decrease the excitability of neurones, has recently also been shown to block IKr, in addition to its known blockade of sodium channels. Animal studies indicate that IKr is expressed in the embryo and that the embryonic heart is extremely susceptible to IKr-blockers during a restricted period in early development. At concentrations not affecting the maternal heart, the embryonic heart reacts with bradycardia, arrhythmia and cardiac arrest when exposed to such drugs. Available studies strongly support the idea that birth defects after in utero exposure to both selective and non-selective IKr-blockers (like phenytoin) are initiated by concentration dependent embryonic bradycardia/arrhythmia resulting in 1) hypoxia; explaining embryonic death and growth retardation, 2) episodes of severe hypoxia, followed by generation of reactive oxygen species within the embryo during reoxygenation, causing orofacial clefts and distal digital reductions, and 3) alterations in embryonic blood flow and blood pressure, inducing cardiovascular defects.